Hail, Winneshiek
- When
- July 19, 2:08 PM CST
- Where
- Winneshiek County, 3 mi SW of Hesper
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.450, -91.833
Hail the size of half dollars and golf balls was reported by the public, law enforcement officials, spotters and amateur radio operators.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of half dollars and golf balls was reported by the public, law enforcement officials, spotters and amateur radio operators.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT MON JUL 19 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT FORECAST CONCERNS CENTERED ON PRECIPITATION CHANCES THROUGH WEDNESDAY ALONG WITH SEVERE WEATHER THREAT. 18Z SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHEAST MINNESOTA...SOUTHWARD INTO SOUTHEAST MINNESOTA. SMALL CLUSTER OF SUPERCELL STORMS DEVELOPED ACROSS WESTERN WISCONSIN EARLY THIS AFTERNOON AND HAVE BEEN TACKING SOUTHWARD LAST SEVERAL HOURS. NUMEROUS REPORTS OF LARGE HAIL HAVE BEEN REPORTED. CURRENT MESO-ANALYSIS IS SHOWING HIGHEST SHEAR AND INSTABILITY VALUES MAINLY WEST OF THE RIVER. 12Z 19JULY04 MODELS ARE IN REASONABLE AGREEMENT WITH MOST MASS FIELDS INITIALLY...BUT AGAIN THE GFS SHOWING SOME CONVECTIVE FEEDBACK PROBLEMS WITH WAVE ON TUESDAY/TUESDAY NIGHT. THUS WILL FOLLOW TREND OF ETA MORE CLOSELY. IN THE SHORT TERM...EXPECT WEAK BOUNDARY TO CONTINUE TO SAG SOUTHWARD THROUGH THE AREA TONIGHT. GREATEST INSTABILITY WILL REMAIN MAINLY WEST OF THE MISSISSIPPI RIVER...ALONG WITH THE HIGHEST SHEAR VALUES. EXPECT EVENING CONVECTION TO TRANSLATE SOUTHWARD WITH TIME AND LOOSE THEIR ORGANIZATION LATE THIS EVENING. THUS HAVE TAPER POPS OFF LATE THIS EVENING AND OVERNIGHT. ON TUESDAY...NEXT WAVE TO CRASH OVER THE TOP OF THE RIDGE AND HEAD SOUTHEAST TOWARD THE AREA. LOW LEVEL BAROCLINIC ZONE WILL EXTEND FROM SOUTH DAKOTA THROUGH IOWA AND INTO ILLINOIS WITH WEAK WARM ADVECTION OVER THIS ZONE. INSTABILITIES ONCE AGAIN BUILD DURING THE AFTERNOON HOURS. CONVECTIVE INITIATION LIKELY IN VICINITY OF WEAK SURFACE LOW NEAR KFSD. AS WAVE PROGRESS EASTWARD EXPECT STORMS TO CONTINUE INTO THE EVENING HOURS ACROSS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA. WITH MODELS BEING CONSISTENT WITH THIS SCENARIO HAVE RAISED POPS INTO THE LIKELY CATEGORY TUESDAY NIGHT ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN...WITH LOWER POPS THE FARTHER NORTH YOU GO. WILL CONTINUE TO HOLD POPS INTO THE WEDNESDAY AND WEDNESDAY NIGHT TIME FRAME AS WEAK WAVES CONTINUE TO PASS OVER TOP OF WEAKENING WESTERN RIDGE. SURFACE DEWPOINTS TO REMAIN RATHER HIGH SO INSTABILITIES ONE AGAIN WILL BE RATHER HIGH BY AFTERNOON. STILL A LITTLE FAR OUT TO PROVIDE MUCH DETAIL TO THE GRIDS. AS FOR TEMPERATURES...NOT MUCH CHANGE FROM PREVIOUS FORECAST. NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED NEXT SEVERAL DAYS BEFORE COOL DOWN BEGINS LATER THIS WEEK. .LONG TERM...FRIDAY THROUGH MONDAY. MEDIUM RANGE MODELS IN GOOD AGREEMENT AGAIN TODAY. OVERALL PATTERN TO BE DOMINATED BY LARGE POLAR VORTEX NEAR JAMES BAY...WITH COOL CANADIAN HIGH PRESSURE OVER THE GREAT LAKES INTO THE PLAINS. QUIET WEATHER EXPECTED...WITH BELOW TEMPERATURES THROUGH THE PERIOD. BY MONDAY FRONTAL BOUNDARY LOOKS TO MOVE INTO THE PLAINS...BUT HIGH STILL HOLDS STRONG ACROSS THE FORECAST. .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. WI...NONE. MN...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT MON JUL 19 2004 IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD- MITCHELL-MOWER-OLMSTED-WINNESHIEK- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AN NORTHEAST IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE- MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA- 430 AM CDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST CENTRAL...AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT. WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. .DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL 2 N BROWNSVILLE 43.73N 91.28W
07/19/2004 1.25 INCH HOUSTON MN AMATEUR RADIO
HAIL STONES ALONG HIGHWAY 26.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
156 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL STODDARD 43.66N 91.22W
07/19/2004 0.75 INCH VERNON WI FIRE DEPT/RESCUE
&&
BAUMGARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL BROWNSVILLE 43.70N 91.28W
07/19/2004 1.25 INCH HOUSTON MN LAW ENFORCEMENT
REPORTED BY COUNTY SHERIFF DEPT.
&&
SHEAPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 4 E STRUM 44.55N 91.31W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
1145 AM HAIL 4 E STRUM 44.55N 91.31W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
1210 PM HAIL 3 NE WHITEHALL 44.40N 91.27W
07/19/2004 1.00 INCH TREMPEALEAU WI PUBLIC
HAIL THE SIZE OF QUARTERS WAS REPORTED.
1215 PM HAIL 3 E WHITEHALL 44.37N 91.25W
07/19/2004 0.88 INCH TREMPEALEAU WI PUBLIC
NICKEL SIZE HAIL REPORTED. 3.50 INCHES OF RAIN SO FAR
TODAY IN RAIN GAUGE.
1250 PM HAIL 7 E GALESVILLE 44.08N 91.22W
07/19/2004 1.00 INCH TREMPEALEAU WI NWS EMPLOYEE
ALSO 45 MPH WIND GUSTS. LOCATION HIGHWAY 54 AND RIVER
DRIVE NEAR BLACK RIVER.
1250 PM HAIL 2 W NORTH BEND 44.10N 91.16W
07/19/2004 0.75 INCH TREMPEALEAU WI PUBLIC
ON JACKSON AND TREMPEALEAU COUNTY LINE.
1250 PM TSTM WND DMG 6 E GALESVILLE 44.08N 91.24W
07/19/2004 TREMPEALEAU WI NWS EMPLOYEE
TREE DOWN ALONG HIGHWAY 54.
0115 PM HAIL ONALASKA 43.89N 91.22W
07/19/2004 0.75 INCH LA CROSSE WI AMATEUR RADIO
0116 PM HAIL ONALASKA 43.89N 91.22W
07/19/2004 1.00 INCH LA CROSSE WI AMATEUR RADIO
0118 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 0.75 INCH LA CROSSE WI AMATEUR RADIO
0120 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.25 INCH LA CROSSE WI AMATEUR RADIO
0120 PM HAIL ONALASKA 43.89N 91.22W
07/19/2004 0.75 INCH LA CROSSE WI AMATEUR RADIO
0121 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.75 INCH LA CROSSE WI AMATEUR RADIO
NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.
0121 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.00 INCH LA CROSSE WI AMATEUR RADIO
0121 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 1.75 INCH LA CROSSE WI AMATEUR RADIO
NUMEROUS REPORTS ON ONALASKA AND LA CROSSE.
0125 PM HAIL 4 E LA CROSSE 43.83N 91.15W
07/19/2004 2.00 INCH LA CROSSE WI NWS EMPLOYEE
HAIL AT NWS LA CROSSE OF 2.25 INCHES. BROKEN WIND SHEILDS
ALONG HIGHWAY 16 IN LA CROSSE.
0130 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 0.75 INCH LA CROSSE WI PUBLIC
0134 PM HAIL LA CROSSE 43.83N 91.23W
07/19/2004 0.88 INCH LA CROSSE WI PUBLIC
REPORTED BY ESPOTTER. NICKEL SIZE HAIL.
0139 PM HAIL 2 N BROWNSVILLE 43.73N 91.28W
07/19/2004 1.25 INCH HOUSTON MN AMATEUR RADIO
HAIL STONES ALONG HIGHWAY 26.
0140 PM HAIL BROWNSVILLE 43.70N 91.28W
07/19/2004 1.25 INCH HOUSTON MN LAW ENFORCEMENT
REPORTED BY COUNTY SHERIFF DEPT.
0141 PM HAIL 3 NE STODDARD 43.69N 91.18W
07/19/2004 0.75 INCH VERNON WI PUBLIC
0144 PM HAIL STODDARD 43.66N 91.22W
07/19/2004 0.75 INCH VERNON WI FIRE DEPT/RESCUE
0148 PM HAIL 4 S BROWNSVILLE 43.64N 91.28W
07/19/2004 0.50 INCH HOUSTON MN AMATEUR RADIO
HIGHWAY 26 JUST SOUTH OF LAWRENCE LAKE MARINA.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG WHITEHALL 44.37N 91.31W
07/19/2004 TREMPEALEAU WI EMERGENCY MNGR
SEVERAL MOBILE HOMES DAMAGED FROM BRANCHES THAT BLEW
DOWN. TREES DOWN IN NEARBY RURAL CEMETARIES AS WELL.
TIMES ESTIMATED AT THIS POINT.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL BROWNSVILLE 43.70N 91.28W
07/19/2004 1.75 INCH HOUSTON MN PUBLIC
&&
SHEAThe La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412606, 5412607, 5412608, 5412609, 5412610, 5412611, 5412612.